Hail, Banner
- When
- August 7, 4:18 PM MST
- Where
- Banner County, 10 mi NW of Harrisburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.652, -103.877
Spotter reports quarter sized hail 10 miles northwest of Harrisburg.
Severe thunderstorms reported in the Nebraska Panhandle the afternoon and early evening of 8 August.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms reported in the Nebraska Panhandle the afternoon and early evening of 8 August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 7, 2:01 PM MST, 2 hours 17 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 301 PM MDT Wed Aug 7 2024 .KEY MESSAGES... - Increasing coverage of thunderstorms today with a few strong to severe storms possible, especially along and southeast of a line from Cheyenne to Alliance. - Showers and storms will continue tonight into Thursday with the cold front passage dropping temperatures well below normal for early August. - Expecting a gradual warmup through the weekend returning to near normal temps. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 300 PM MDT Wed Aug 7 2024 Cold front lays across central South Dakota...southwestward into the northern Panhandle...to Torrington and then northwestward to Riverton this afternoon. Thunderstorms have been developing along and south of this front. RAP mesoanalysis guidance showing SBCAPE south of the front around 2000 J/KG across southeast WYoming and near 3000 J/KG across the southern Panhandle. Still a little capped in the southern Panhandle with low level CIN near -50 to -75 J/KG. Surface to 6km shear at 21Z near 40kts across Cheyenne into the southern Panhandle. As the afternoon progresses...believe we will see an increased threat for severe thunderstorms and heavy rainfall. SBCAPE increases to 3500 J/KG across the southern Panhandle as the front approaches from the north. HRRR simulated radar showing discrete supercells developing as early as 22Z...continuing through at least 01Z. Severe Thunderstorm Watch 611 has been issued for the area through 04Z tonight. One caveat would be the anvil cirrus in northern Colorado limiting instability over our watch area. Will continue to monitor. Cold front move through the Cheyenne area between 03Z and 06Z this evening with northeasterly low level winds developing behind the front. Could see showers continuing overnight as suggested by the HRRR/RAP simulated radars. Have followed their guidance for tonight into Thursday. Another concern for tonight will be low level stratus and fog for the Panhandle airports to Cheyenne overnight. Temperatures at 700mb behind the front cool down to the single digits (+4 to +6C) across our eastern zones Thursday. Temperatures Thursday likely in the 60s across our eastern zones with the warmest temperatures out near Rawlins on the west side of the front. Could see stratus and fog persisting through much of the day Thursday east of the Laramie Range. The front does not move too much through the evening Thursday into Friday. So another cool day expected. PWATS remain high Friday with over an inch in the Panhandle and near 1 inch at Cheyenne. If we can get a few breaks in clouds to allow some surface heating...could see good chances for showers and storms && .LONG TERM /SATURDAY THROUGH TUESDAY/... Issued at 300 PM MDT Wed Aug 7 2024 The long term will see a return to warmer temperatures while sustaining a fairly active pattern with near-daily chances for precipitation across the forecast area. Broad ridging will build over much of western CONUS this weekend, leading to the start of warming temperatures throughout the extended forecast. This stagnant ridge will linger over much of the country into next week, allowing for gradual warm air advection out of the southwest. 700 mb temperatures on Saturday will range from the upper single digits to about 14C, leading to slightly below average temperatures across much of the CWA. Temperatures return to average by Sunday, with 700 mb temperatures a few degrees warmer. High temperatures will continue to rise through mid-week, with 700 mb temperatures approaching the 90th percentile for climatology by Tuesday afternoon. By Tuesday, high temperatures could be back into the low 90s for many areas east of the Laramie Range. As mentioned, the long term will be fairly active, with almost daily chances for showers and thunderstorms. The position of the upper- level high over Texas, and the near stationary nature of the ridge, will lead to south to southwest flow throughout the majority of the long term. This will allow the CWA to tap into monsoon moisture, raising PWs across much of the area. A few shortwaves moving through the ridge for the duration of the long term, as well as the increased moisture, will lead to scattered storms over the weekend and into next week. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1117 AM MDT Wed Aug 7 2024 Showers and thunderstorms will affect CYS, LAR, BFF, SNY and possibly AIA this afternoon. Gusty outflow winds from the west as well as VIS and brief CIG reductions are possible into the MVFR and perhaps IFR range for a few minutes. Later this evening, a cold front will drop south from the north bringing low stratus clouds to all terminals from I-25 eastward. IFR ceilings are likely with this event especially at CYS, BFF and SNY. There is some uncertainty if IFR ceilings will make it into LAR overnight and the current forecast may be adjusted later to account for a more favorable wind direction flow. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...SF AVIATION...MAC
Hazardous Weather Outlook National Weather Service Cheyenne WY 425 AM MDT Wed Aug 7 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-081030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 425 AM MDT Wed Aug 7 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Increasing coverage of thunderstorms today with a few strong to severe storms possible, especially along and southeast of a line from Laramie to Alliance. Showers and storms will continue Wednesday night into Thursday with the cold front passage dropping temperatures well below normal for early August. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne.
Special Weather Statement
National Weather Service Cheyenne WY
1254 PM MDT Wed Aug 7 2024
WYZ117-118-071930-
Central Laramie County WY-South Laramie Range Foothills WY-
1254 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 130 PM MDT...
At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Happy Valley, or 10 miles west of Cheyenne, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail. Small hail may
accumulate on roadways.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cheyenne, Happy Valley, Laramie County Fairgrounds at Archer, Fox
Farm-College, Cheyenne Regional Airport, Winchester Hills, South
Greeley Highway, Warren AFB, Frontier Park, South Cheyenne, Bison
Crossing, Ranchettes, North Cheyenne, Grass Hills, and Cowboy Ranch
South.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 2 and 14.
Interstate 80 in Wyoming between mile markers 348 and 372.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4107 10508 4119 10507 4120 10464 4106 10458
4100 10463 4100 10485
TIME...MOT...LOC 1854Z 279DEG 29KT 4111 10499
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CharnickSpecial Weather Statement
National Weather Service Cheyenne WY
325 PM MDT Wed Aug 7 2024
WYZ117>119-072200-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
325 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LARAMIE COUNTY THROUGH
400 PM MDT...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm over
Whitaker, or 18 miles north of Cheyenne, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Whitaker, Gun Barrel, and Meriden Rest Area.
This includes Interstate 25 in Wyoming between mile markers 23 and
36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4132 10493 4150 10493 4154 10432 4123 10437
TIME...MOT...LOC 2124Z 272DEG 36KT 4141 10483
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TrudelPreliminary Local Storm Report
National Weather Service Cheyenne WY
500 PM MDT Wed Aug 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Tstm Wnd Gst 2 SE La Grange 41.62N 104.14W
08/07/2024 M63 MPH Goshen WY Trained Spotter
Trained spotter measured 63 MPH wind gust.
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
502 PM MDT Wed Aug 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM Hail 18 ENE Whitaker 41.51N 104.55W
08/07/2024 M1.50 Inch Laramie WY Trained Spotter
Storm chaser reported 1.5" hail via MPING at
3:54pm.
0413 PM Hail 17 WSW La Grange 41.54N 104.47W
08/07/2024 M1.20 Inch Laramie WY Trained Spotter
Storm chaser reported 1.2" hail at 4:13pm.
&&Special Weather Statement
National Weather Service Cheyenne WY
503 PM MDT Wed Aug 7 2024
NEZ019-021-096-072345-
Scotts Bluff NE-Morrill NE-South Sioux NE-
503 PM MDT Wed Aug 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SCOTTS BLUFF...
NORTHWESTERN MORRILL AND SOUTH CENTRAL SIOUX COUNTIES THROUGH 545 PM
MDT...
At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mitchell, or 7 miles northwest of Scottsbluff, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scottsbluff, Gering, Mitchell, Bayard, Terrytown, Minatare, Melbeta,
McGrew, Lake Minatare State Recreation Area, Lake Alice Number 2,
Scotts Bluff County Fairground, Scotts Bluff National Monument,
Chimney Rock National Historic Site, Hubbard Hill, Scottsbluff
Airport, Lake Alice, and Moomaw Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4186 10391 4206 10381 4199 10340 4199 10323
4170 10335
TIME...MOT...LOC 2303Z 283DEG 31KT 4196 10374
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TrudelSpecial Weather Statement
National Weather Service Cheyenne WY
506 PM MDT Wed Aug 7 2024
NEZ019-020-054-WYZ108-119-072345-
Kimball NE-Scotts Bluff NE-Banner NE-Goshen County WY-
East Laramie County WY-
506 PM MDT Wed Aug 7 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SCOTTS BLUFF...
NORTHWESTERN KIMBALL...BANNER...SOUTHEASTERN GOSHEN AND EAST CENTRAL
LARAMIE COUNTIES THROUGH 545 PM MDT...
At 506 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Stegall to 7 miles south
of Albin. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kimball, Pine Bluffs, La Grange, Albin, Bushnell, Wildcat Hills State
Recreation Area, Hawk Springs Reservoir, Kimball Municipal Airport,
Hawk Springs State Recreation Area, Oliver Reservoir, Harrisburg,
Wycross, Oliver Reservoir Campground, Kimball County Fairgrounds,
Wrights Gap, and Hawk Springs Campground.
This includes Interstate 80 in Nebraska between mile markers 2 and
25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
&&
LAT...LON 4122 10422 4191 10420 4174 10351 4112 10359
TIME...MOT...LOC 2306Z 262DEG 27KT 4178 10404 4131 10407
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TrudelThe Cheyenne radar (KCYS), 95 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Spotter reports quarter sized hail 10 miles northwest of Harrisburg.
Numerous reports of wind damage south of Gering near the Banner County line. Several trees were snapped with roof damage to a house.
Storm chaser reports quarter sized hail 10 miles south of Gering via the Spotter Network.
Social media post of ping pong ball sized hailstone that was measured.
Multiple reports of water flowing over roads and curbs. One report that water was up to the entrance of the courthouse.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195411, 1195412, 1195418, 1195425, 1195422.